Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 32, NWS Dodge City, KS

May 11, 202210 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 11, 2022, 2:54 PM CDT for 10 counties in Kansas. It took effect at May 12, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2022, 2:54 PM CDT (19:54 UTC)
In effect from
May 12, 2022, 12:00 PM CDT
Expired
May 12, 2022, 8:56 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS83 KDDC 111954
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
254 PM CDT Wed May 11 2022

...Critical Fire Danger Thursday...

KSZ043-061>063-074>076-084>086-121200-
/O.UPG.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/
/O.NEW.KDDC.FW.W.0032.220512T1700Z-220513T0300Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
254 PM CDT Wed May 11 2022 /154 PM MDT Wed May 11 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM
CDT /9 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 043...061...062...063...074...075...076...
084...085 AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM MDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ044-077-087-121200-
/O.CON.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/
Lane-Gray-Meade-
254 PM CDT Wed May 11 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 043...044...063...076...077...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 044 Lane...Fire 
  Weather Zone 077 Gray and Fire Weather Zone 087 Meade.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
266 
WWUS83 KDDC 120926
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
426 AM CDT Thu May 12 2022

...Critical Fire Danger This Afternoon...

KSZ044-077-087-121030-
/O.CAN.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/
Lane-Gray-Meade-
426 AM CDT Thu May 12 2022

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043...044...063...076...077...
086 AND 087...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.


$$

KSZ043-061>063-074>076-084>086-121730-
/O.CON.KDDC.FW.W.0032.220512T1700Z-220513T0300Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
426 AM CDT Thu May 12 2022 /326 AM MDT Thu May 12 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...
074...075...076...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
970 
WWUS83 KDDC 121513
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1013 AM CDT Thu May 12 2022

...Critical Fire Danger This Afternoon...

KSZ043-061>063-074>076-084>086-130300-
/O.CON.KDDC.FW.W.0032.220512T1700Z-220513T0300Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
1013 AM CDT Thu May 12 2022 /913 AM MDT Thu May 12 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND ISOLATED
THUNDERSTORMS FOR FIRE WEATHER ZONES 
043...061...062...063...074...075...076...084...085 AND 086...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens 
  and Fire Weather Zone 086 Seward.

* Winds...Southwest 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
834 
WWUS83 KDDC 130156
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
856 PM CDT Thu May 12 2022

KSZ043-061>063-074>076-084>086-130300-
/O.CAN.KDDC.FW.W.0032.000000T0000Z-220513T0300Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
856 PM CDT Thu May 12 2022 /756 PM MDT Thu May 12 2022/

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...074...
075...076...084...085 AND 086...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 11, 2:52 PM CDT, 2 minutes earlier.

Area forecast discussion, May 11, 2:52 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
252 PM CDT Wed May 11 2022

...Updated Fire Weather Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 102 PM CDT Wed May 11 2022

Models earlier this Wednesday afternoon were in decent agreement
with convection developing near a surface boundary/dryline after
21z and then moving east early tonight. Main uncertainty is how
widespread these storms will be once they begin to develop. Latest
trends from the CAMs based on 09z to 14z model runs is that the
storms may be more widely scattered than what was previously
thought. Am currently leaning in that direction and given the
instability along with the loss of heating after sunset it
appears that the most favorable area this evening for the
stronger storms will be along and west of a Garden City to Liberal
line. Strong damaging winds up to 70 mph and hail up to quarters
will be the main hazards. Isolated golf ball size hail can not be
completely ruled out.

On Thursday a negatively tilted upper level trough will lift
northeast towards Nebraska. A dryline will move across western
Kansas during the day as a surface cold front approaches from the
north. Isolated to widely scattered late afternoon thunderstorms
will be possible near this cold front across north central Kansas
late day given cooler mid level temperatures and better 0-1km
forcing ahead of the approaching upper level trough. Isolated
severe weather will also be possible with the main hazards being
hail up to golf balls and strong gusty winds.

Further west Thursday afternoon it will be hot and dry. The
dryline will move east of highway 283 during the afternoon and
afternoon humidity values behind this dryline will fall back into
the 5 to 15 percent range. This combined with some gusty southwest
winds will result in critical or near critical fire weather
conditions. A Fire Weather Watch is currently in effect for this
area Thursday afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 102 PM CDT Wed May 11 2022

The chance for scattered severe thunderstorms will improve
Thursday night along and east of highway 283 as a cold front drops
south across Kansas towards the Oklahoma border. NAM 0-6km shear
from 00z to 03z Friday increases to +40 knots with the flow
becoming more parallel to the surface boundary as 0-1km moist
convergence improves along the cold front and dryline ahead of an
approaching upper level trough. Given the improving shear and
forcing early Thursday night the isolated to widely scattered
thunderstorms early Thursday evening near the I-70 corridor east
of Wakeeney is currently expected to increase in coverage and
shift south through the first part of the night as the cold front
moves towards the Oklahoma border. Severe thunderstorms will be
possible Thursday evening east of a Ness City to Greensburg line
with golfball size hail or larger and strong gusty winds being the
main hazards.

Late Thursday night and Friday...convection will taper off after
midnight behind the cold front as gusty north winds develop.
Another upper level trough will approach western Kansas early
Friday as a weak surface ridge axis builds into western Kansas.
Temperatures Friday afternoon will warm only into the 80s but as
this next upper level trough crosses western Kansas early Friday
night there will be a slight chance for a few thunderstorms across
south central Kansas near the Oklahoma border.

On Saturday an area of high pressure at the surface will move
east across Kansas as surface pressures begin to fall along the
lee of the Rockies. Westerly downslope flow across the Rockies
will begin to develop so some warmer temperatures can be expected,
especially near the Colorado border. Highs Saturday afternoon
will range from the lower 80s across north central Kansas to the
upper 80s across extreme southwest Kansas and along the Oklahoma
border.

On Sunday an upper level ridge will develop across the western
United States as a northern branch upper level trough embedded in
the northwesterly flow, east of the upper ridge, approaches late
day. This will bring with it at least an increase in cloud cover
and possibly even a few scattered thunderstorms. Based on the
850mb temperature change from 00z Sunday to 00Z Monday the highs
will be only a few degrees warmer than what we currently expect
Saturday afternoon.

For the first half of next week a warming trend can be expected
across southwest Kansas as the upper level ridge builds into the
Rockies, westerly downslope flow improves and 850mb temperature
warms through the teens and back into the lower 20s.

The next chance for precipitation appears to be sometime towards
the middle of next week as another upper level trough approaches
from the west and a cold front drops south out of Nebraska and
into southwest Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1208 PM CDT Wed May 11 2022

Gusty southwest winds early this Wednesday afternoon will back to
the south southeast between 21z Wednesday and 00z Thursday as
scattered thunderstorms develop along a dryline that will be
located near the Colorado border. What thunderstorms that do
develop will move east early this evening and cross the Garden
City and Liberal areas between 23z Wednesday and 03z Thursday.
The few weakening storms will be possible in the Dodge City area
between 02z and 05z Thursday. Based on BUFR soundings the
Ceilings in and near these storms early tonight will range from
4000 to 8000ft AGL. Will also include low level wind shear
overnight given the 40 to 45 knots observed around 2000ft AGL from
the BUFR soundings.

&&

.FIRE WEATHER...
Issued at 249 PM CDT Wed May 11 2022

Critical or Near Critical Fire conditions expected Thursday
afternoon. Hot and dry conditions can be expected Thursday
afternoon west of a dryline that will be located near or east of
highway 283. Afternoon humidity values will fall back into the 5
to 15 percent range by late day with the lowest humidity values
occurring west of Garden City and Liberal. These low humidity
values when combined with gusty southwest winds will result in
dangerous fire weather conditions. Will be upgrading the fire
weather watch to a red flag warning in the locations where the
lowest (5 to 10 percent) relative humidity are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  53  83 /  30  10  10   0
GCK  64  95  49  82 /  30  10  10   0
EHA  62  94  50  83 /  30   0   0   0
LBL  63  97  51  84 /  40  10   0   0
HYS  68  92  51  81 /  10  20  30   0
P28  69  94  63  87 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM
MDT/ Thursday for KSZ043-061>063-074>076-084>086.

Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ044-077-087.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, May 11, 3:05 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed May 11 2022

KSZ030-031-043>046-061>066-074>081-084>090-120815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed May 11 2022 /205 AM MDT Wed May 11 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Severe weather will be possible this afternoon and evening for
areas mainly along the Colorado border to the highway 83 corridor.
Storms will have the potential for quarter sized hail and wind
gusts to 70 mph.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Elevated to critical fire weather conditions
 will be anticipated for Thursday for areas mainly west of highway
 283. A dryline will be located in western Kansas to start the day
 and then slowly move east through the afternoon to pass the
 highway 83 corridor and eventually make it to west of highway 283
 by late in the day. Winds will be southwest at 20-35 mph and RH
 values will fall to 5-10%. Severe weather risk will also be in
 play on Thursday with the best chance of severe weather along the
 I-70 corridor to south central Kansas as storms develop late in
 the afternoon. Hail to golf ball size and winds to 70 mph will be
 possible.

Days 2-7 Hazards
----------------
* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:28 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward62 min
May 10, 8:22 PM CDTSpecial Weather StatementDDCClark38 min
May 10, 8:55 PM CDTSpecial Weather StatementDDCClark50 min
May 10, 9:06 PM CDTSpecial Weather StatementDDCMeade, Seward, Stevens54 min
May 10, 11:51 PM CDTSpecial Weather StatementDDCClark, Ford, Gray, Haskell, Meade, Seward39 min
May 11, 12:59 AM CDTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Haskell and 6 more4 hr
May 11, 6:02 PM CDTSpecial Weather StatementDDCStanton58 min
May 11, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton35 min

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.